Alert archive / Alabama / Red Flag Warnings in 2013

Red Flag Warning 4, NWS Birmingham, AL

March 8, 201334 counties in Alabama

NWS Birmingham, AL issued this red flag warning at Mar 8, 2013, 11:13 AM CST for 34 counties in Alabama. It took effect at Mar 8, 2013, 12:00 PM CST. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 8, 2013, 11:13 AM CST (17:13 UTC)
In effect from
Mar 8, 2013, 12:00 PM CST
Expired
Mar 8, 2013, 5:00 PM CST
In force
5 hr
Issued by
NWS Birmingham, AL
All 34 counties

Autauga County, AL, Barbour County, AL, Bibb County, AL, Blount County, AL, Bullock County, AL, Calhoun County, AL, Chambers County, AL, Cherokee County, AL, Chilton County, AL, Clay County, AL, Cleburne County, AL, Coosa County, AL, Dallas County, AL, Elmore County, AL, Etowah County, AL, Greene County, AL, Hale County, AL, Jefferson County, AL, Lee County, AL, Lowndes County, AL, Macon County, AL, Marengo County, AL, Montgomery County, AL, Perry County, AL, Pickens County, AL, Pike County, AL, Randolph County, AL, Russell County, AL, Shelby County, AL, St. Clair County, AL, Sumter County, AL, Talladega County, AL, Tallapoosa County, AL, Tuscaloosa County, AL

The radar

The Birmingham radar (KBMX), 42 km from the middle of the area, began a volume at 17:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 5.2 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2013-03-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2013-03-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2355 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

432 
WWUS84 KBMX 081713
RFWBMX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1113 AM CST FRI MAR 8 2013

...DRY CONDITIONS MAY LEAD TO A HIGH FIRE DANGER TODAY...

.A VERY DRY AIRMASS HAS SETTLED ACROSS CENTRAL ALABAMA TODAY.
RELATIVE HUMIDITY VALUES WILL FALL TO LESS THAN 25 PERCENT FOR
SEVERAL HOURS THIS AFTERNOON.

ALZ011>015-081815-
/O.CAN.KBMX.FW.A.0004.130308T1800Z-130308T2300Z/
MARION-LAMAR-FAYETTE-WINSTON-WALKER-
1113 AM CST FRI MAR 8 2013

...FIRE WEATHER WATCH IS CANCELLED FOR NORTHWEST ALABAMA...

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS CANCELLED THE FIRE
WEATHER WATCH. 

TEMPERATURES SHOULD BE COOLER WITH HIGHER DEWPOINTS ACROSS
NORTHWESTERN ALABAMA. RH VALUES MAY STILL DROP TO BELOW 25 PERCENT
HOWEVER DURATION WILL REMAIN BRIEF. 

$$

ALZ017>050-082300-
/O.UPG.KBMX.FW.A.0004.130308T1800Z-130308T2300Z/
/O.NEW.KBMX.FW.W.0004.130308T1800Z-130308T2300Z/
BLOUNT-ETOWAH-CALHOUN-CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-
JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-
HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-
AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-
BARBOUR-
1113 AM CST FRI MAR 8 2013

...RED FLAG WARNING IN EFFECT UNTIL 5 PM CST THIS AFTERNOON FOR
AREAS ALONG AND SOUTH OF INTERSTATE 59...

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 5 PM CST THIS AFTERNOON. THE
FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

* WINDS...WILL BE FROM THE NORTHEAST UP TO 5 MPH.

* RELATIVE HUMIDITY...WILL DROP AS LOW AS 22 PERCENT.

* IMPACTS...OF A DRY AIRMASS AND WINDY CONDITIONS COMBINED WILL 
  RESULT IN CRITICAL FIRE WEATHER CONDITIONS. OUTDOOR BURNING IS 
  NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. 

FOR ADDITIONAL INFORMATION ON THE FIRE CONDITIONS...PLEASE
CONTACT THE ALABAMA FORESTRY COMMISSION AT
WWW.FORESTRY.ALABAMA.GOV.

&&

$$
1 follow-up statement
899 
WWUS84 KBMX 082302
RFWBMX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BIRMINGHAM AL
502 PM CST FRI MAR 8 2013

...RED FLAG WARNING HAS EXPIRED...

ALZ017>050-090015-
/O.EXP.KBMX.FW.W.0004.000000T0000Z-130308T2300Z/
BLOUNT-ETOWAH-CALHOUN-CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-
JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-
HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-
AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-
BARBOUR-
502 PM CST FRI MAR 8 2013

...RED FLAG WARNING HAS EXPIRED FOR MUCH OF CENTRAL ALABAMA...

THE RED FLAG WARNING IS NO LONGER IN EFFECT. 

RELATIVE HUMIDITY VALUES ARE BEGINNING TO INCREASE ABOVE 25
PERCENT ACROSS THE AREA...AND WILL CONTINUE TO DO SO OVERNIGHT.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this red flag warning went out at Mar 8, 5:54 AM CST, 5 hours 19 minutes earlier.

Area forecast discussion, Mar 8, 5:54 AM CST, 5 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
554 AM CST FRI MAR 8 2013

.UPDATE...
AVIATION DISCUSSION.

&&

.SHORT TERM...
TODAY THROUGH SUNDAY.

EXCELLENT WEATHER WILL BE THE STORY THROUGH THE WEEKEND...AS THE
LARGE UPPER RIDGE CONTINUES SHIFTING EASTWARD. CURRENTLY...THE RIDGE
AXIS RESIDES ACROSS THE HEART OF TEXAS NORTHWARD INTO THE GREAT
PLAINS STATES LOOKING AT 300MB 00Z RAOBS. THAT RIDGE AXIS WILL BE
CENTERED OVER US BY SATURDAY. FOR TODAY...MILD TEMPERATURES AND LOTS
OF SUNSHINE WILL BE THE RULE. 1000-850MB THICKNESSES LOOK TO SUPPORT
HIGHS IN THE LOW TO MID 60S AREAWIDE. HOWEVER...WITH THE DRY AIRMASS
THAT WILL BE IN PLACE AND MIXING DEWPOINTS INTO THE MID AND UPPER
20S I WOULD NOT BE SURPRISED TO SEE TEMPS IN THE UPPER 60S ACROSS
THE SOUTHERN AND WESTERN PORTIONS OF THE CWA. THE LOW DEWPOINTS WILL
CREATE THE POSSIBILITY OF REACHING CRITICAL FIRE WEATHER CRITERIA
THIS AFTERNOON...SO CHECK OUT THE FIRE WEATHER SECTION BELOW FOR
MORE INFO.

THE WARM UP CONTINUES THIS WEEKEND...AND FOLKS SHOULD DEFINITELY BE
ABLE TO ENJOY ANY OUTDOOR ACTIVITIES THAT ARE PLANNED. INCREASING
THICKNESS VALUES AND 500MB HEIGHTS OF OVER 575 DKM WILL EASILY
SUPPORT 70S IN THE WEST BY SATURDAY AND AREAWIDE BY SUNDAY
AFTERNOON. HIGH CIRRUS CLOUDS WILL ALSO SPREAD OVER THE SOUTHEAST
THROUGH THE WEEKEND AHEAD OF THE ADVERTISED SYSTEM THAT WILL MOVE
THROUGH CENTRAL ALABAMA ON MONDAY. THE HIGH CLOUDS COULD PREVENT THE
MAXIMUM AMOUNT OF SURFACE HEATING...BUT THE HIGHER SUN ANGLE SHOULD
PRODUCE MORE THAN ENOUGH INSOLATION TO OFFSET THE CLOUD COVER.

.LONG TERM...
MONDAY THROUGH THURSDAY.

PREVIOUS THINKING ON MONDAY'S SYSTEM STILL HASN'T CHANGED TOO MUCH
BASED ON THE LATEST SUITE OF GUIDANCE. THE COLD FRONT LOOKS TO BE
PLACED NEAR MEMPHIS STRETCHING SOUTHWESTWARD TO SHREVEPORT BY SUNDAY
AFTERNOON. THE SHORTWAVE TROUGH DEVELOPING ACROSS TEXAS DOESN'T
APPEAR QUITE AS POTENT ON THE 12Z RUNS THIS MORNING AS THEY WERE
YESTERDAY. THEREFORE...THE SECONDARY LOW PRESSURE THAT DEVELOPS IS
NOT NEAR AS STRONG. THE ECMWF AND CMC ARE NOW PRESENTING THE WEAK
SECONDARY LOW FORMING ACROSS SOUTHERN MISSISSIPPI BY EARLY MONDAY
MORNING MOVING EAST-NORTHEASTWARD THROUGH MONDAY AFTERNOON. WE WOULD
HAVE A HARD TIME SEEING ANY GOOD INSTABILITIES WORKING NORTHWARD
WITH THE LOW TRACKING THAT FAR TO OUR SOUTH. NOT TO SAY WE MIGHT
HAVE TO WATCH FOR A BRIEF SURGE OF MOISTURE AND INSTABILITY ACROSS
OUR FAR SOUTHERN COUNTIES FOR A SMALL CHANCE OF ISOLATED SEVERE
CONVECTION ON MONDAY AFTERNOON...BUT THE LOW SEVERE WEATHER
CHANCES APPEAR EVEN LOWER WITH THIS RUN OF THE MODELS. THE
GFS...WHICH STILL DEPICTED A STRONGER LOW TRACKING TO OUR NORTH ON
THE 00Z RUN HAS JOINED THE ECMWF AND CMC WITH THE LOW TO OUR SOUTH
ON THE 06Z RUN THAT HAS JUST COME IN. THEREFORE...WILL CONTINUE
THE TREND OF NO HAZARDS IN THE HWO.

ALTHOUGH THE SEVERE WEATHER CHANCES STILL LOOK LOW...WE WILL STILL
SEE WIDESPREAD SHOWER AND STORM DEVELOPMENT ACROSS ALL OF CENTRAL
ALABAMA ON MONDAY THROUGH TUESDAY MORNING. AFTER GENERATING SOME
STORM TOTAL QPF AMOUNTS UTILIZING A BLEND OF THE GFS...ECMWF...AND
WPC GUIDANCE...WE WILL LIKELY SEE ANYWHERE BETWEEN 1 TO 1.75 INCHES
OF RAIN FOR THE CWA THROUGH TUESDAY MORNING. SINCE WE HAVE HAD A
CHANCE TO DRY OUT SINCE THE HEAVY RAINFALL THAT WE OBSERVED IN LATE
FEBRUARY...WE ARE NOT ANTICIPATING ANY FLOOD PROBLEMS AT THIS TIME
AS THE SYSTEM WILL HAVE A GOOD EASTWARD COMPONENT AND MOVE OUT BY
TUESDAY MORNING.

COOLER WEATHER WILL RETURN TO THE SOUTHEAST ON TUESDAY...BUT ONLY
JUST BELOW NORMAL FOR THIS TIME OF THE YEAR WITH HIGHS EXPECTED TO
BE IN THE UPPER 50S. UPPER LEVEL RIDGING IS BEING ADVERTISED TO
RETURN THROUGH THE END OF THE PERIOD WITH DRY CONDITIONS AND
AFTERNOON TEMPERATURES POSSIBLY REACHING 70 ONCE AGAIN BY LATE NEXT
WEEK.

56/GDG

&&

.AVIATION...
12Z TAF DISCUSSION.

VFR CONDITIONS EXPECTED THROUGH THE NEXT 24 HOURS...WITH ONLY HIGH
CLOUDS STREAMING ACROSS THE AREA AND LIGHT WINDS OUT OF THE
NORTHEAST THIS AFTERNOON.

14

&&

.FIRE WEATHER...

RELATIVE HUMIDITIES WILL FALL BELOW 25 PERCENT ACROSS MUCH OF
CENTRAL ALABAMA THIS AFTERNOON...ESPECIALLY AT LOCATIONS NORTH AND
WEST OF INTERSTATE 85. MOST LOCATIONS CURRENTLY REACH 3 OR 4 HOURS
AT THE MINIMUM RH CRITERIA...SO HAVE OPTED FOR A WATCH. WILL NEED
TO WATCH DEWPOINT TRENDS THIS MORNING...AND LIKELY UPGRADE AT LEAST
A PORTION OF THE WATCH AREA TO A WARNING.

14

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     64  37  68  43  70 /   0   0   0   0   0
ANNISTON    65  39  68  45  70 /   0   0   0   0   0
BIRMINGHAM  62  42  69  48  71 /   0   0   0   0  10
TUSCALOOSA  65  43  71  51  73 /   0   0   0   0  10
CALERA      63  43  68  48  71 /   0   0   0   0  10
AUBURN      62  41  65  45  68 /   0   0   0   0   0
MONTGOMERY  65  43  69  48  73 /   0   0   0   0   0
TROY        66  39  69  46  72 /   0   0   0   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

56/14
Hazardous weather outlook, Mar 8, 5:12 AM CST, 6 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
512 AM CST FRI MAR 8 2013

ALZ011>015-017>050-091230-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
512 AM CST FRI MAR 8 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

RELATIVE HUMIDITY VALUES WILL FALL BELOW 25 PERCENT ACROSS PORTIONS
OF CENTRAL ALABAMA FOR SEVERAL HOURS THIS AFTERNOON. OUTDOOR
BURNING IS DISCOURAGED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 8, 4:07 AM CSTFire Weather WatchBMXAutauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more7 hr

Nearby

Red Flag Warnings in Alabama, 2013Every red flag warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.